Tuesday, March 24, 2015

Study group discussion: Vitamin K overdose and deficiency

What's the adverse effect of excess dose of vitamin K, if given in new born?

Answer: Neonates - In infants (particularly premature babies), excessive doses of vitamin K analogs during the first few days of life may cause severe hemolytic anemia; this in turn may result in  hyperbilirubinemia, kernicterus, leading to brain damage or even death.

Why?
Vitamin K reacts with sulfhydryl groups of proteins and causes toxicity.

Immaturity is apparently an important factor in toxic reactions to vitamin K analogs, as full term and larger premature infants show greater tolerance than smaller premature infants.

Cool fact: Apparently, large doses of vitamin K or its analogues may further depress liver function in patients with severe hepatic disease and thereby further decrease the concentration of prothrombin :O

What is the association of vitamin K with bleeding in new borns?
Answer: Vitamin K deficiency will cause hemorrhagic disease of new born.

2 comments:

  1. "hyperbilirubinemia; this in turn may result in severe hemolytic anemia" . I could not find the mechanism for this. Can you please explain?

    ReplyDelete
    Replies
    1. I am sorry for the poorly worded statement.

      What we meant was that Vitamin K can cause hemolytic anemia. The breakdown of RBCs (Hemolysis) can cause indirect hyperbilirubinemia.

      Delete

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...